Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 117, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2003, 11:58 PM CDT for Hyde County, Sully County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 11:58 PM CDT (04:58 UTC)
- Expired
- Jul 9, 2003, 12:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hyde County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 143 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:40 PM CDT, 8 hours 18 minutes earlier.
Area forecast discussion, Jul 8, 3:40 PM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT TUE JUL 8 2003 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. FOCUS FOR THE SHORT TERM WILL BE CHANCE FOR THUNDERSTORMS ACROSS THE CWA BEGINNING THIS EVENING THROUGH WED AFTERNOON. CURRENTLY HAVE AN AREA OF THUNDERSHOWERS OVER THE EASTERN PORTION OF THE CWA...EXPECT THESE TO CONTINUE EASTWARD AND BE OUT OF THE CWA BY EARLY EVENING. THESE STORMS ARE JUST A LITTLE PRECURSOR TO THE MAIN EVENT EXPECTED TO BEGIN LATE THIS EVENING. CURRENT SFC ANALYSIS SHOWING LOW PRESSURE CENTERED OVER EASTERN WYOMING...WITH SOUTHEASTERLY FLOW OUT AHEAD OF IT ACROSS THE MAJORITY OF SOUTH DAKOTA. THIS AREA OF LOW PRESSURE IS ASSOCIATED WITH A STRONG S/WV CURRENTLY VISIBLE ON WATER VAPOR IMAGERY OVER EASTERN MONTANA. AS THIS SYSTEM SLIDES EASTWARD THROUGH THE NIGHT...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE ACROSS SOUTH DAKOTA. BY 06Z TONIGHT...A 60KT JET CORE BECOMES ORIENTED OVER EASTERN SOUTH DAKOTA TO PROVIDE AN ADDED SOURCE OF LIFT TO THE REGION. EXPECT THE BEST TIME FOR PRECIPITATION WILL BE FROM AROUND 03Z TO 12Z WEDNESDAY AS THIS LOW SLIDES INTO CENTRAL SOUTH DAKOTA. PWAT VALUES OFF THE 18Z ABR SOUNDING NOT AS IMPRESSIVE AS EXPECTED...BUT STILL SUBSTANTIAL ENOUGH FOR ABUNDANT PRECIPITATION. AS H85 FLOW PICKS UP TO AROUND 30KTS...EXPECT MORE MOISTURE TO ADVECT INTO THE REGION THROUGHOUT TONIGHT ALSO. THE BEST CHANCE FOR SEVERE STORMS LOOKS TO BE ACROSS OUR SW ZONES...WHERE THE BEST INSTABILITY EXISTS. LATEST ETA RUN ALSO PLACES THE LARGEST VALUES OF CAPE NEAR 1500J/KG AND LIS APPROACHING -7 IN THE AREA NEAR PIR. WINDS SHEAR IS SIGNIFICANT ENOUGH FOR SUPERCELL DEVELOPMENT WITH GOOD TURNING IN THE LOW LVLS...AND SOME SPEED SHEAR. WITH THE SYSTEM STILL AFFECTING THE AREA THROUGH THE DAY WEDNESDAY HAVE KEPT IN PRECIP MENTION ACROSS THE EAST THROUGH EARLY WED EVENING. HIGH PRESSURE THEN BUILDS INTO THE NORTHERN PLAINS...AS THE UPPER RIDGE OVER THE DESERT SW BEGINS TO TRANVERSE EAST. SHOULD SEE DRY CONDITIONS THROUGH THE REMAINDER OF THE SHORT TERM...WITH PARTLY TO MOSTLY SUNNY SKIES. .LONG TERM...SATURDAY THROUGH TUESDAY DID NOT MAKE A LOT OF CHANGES WITH THE EXTENDED PERIOD. GENERALLY LOOKING AT THE SAME PATTERN OF A LARGE UPPER RIDGE OVER THE WESTERN TWO THIRDS OF THE COUNTRY...AND A TROUGH OVER THE EAST. WILL SEE A FEW SHORTWAVES RIDE OVER THE TOP OF THE RIDGE AND HELP TO SET OFF PERIODS OF THUNDERSTORMS IN ASSOCIATION WITH A SLOW MOVING FRONTAL BOUNDARY. THE BEST TIMES FOR STORMS LOOKS TO BE LATE SUNDAY NIGHT IN THE WEST...MONDAY AFTERNOON AND EVENING...AND AGAIN DURING THE DAY TUESDAY. CURRENT TEMPS LOOK GOOD...WITH H85 TEMPS GENERALLY IN THE UPPER TEENS TO MID 20S THROUGHOUT THE PERIOD...WHICH SHOULD KEEP TEMPERATURES RIGHT AROUND NORMAL. .ABR...NONE. ALBRECHT/PARKIN
Hazardous weather outlook, Jul 8, 5:33 AM CDT, 18 hours 25 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 533 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STATIONARY BOUNDARY OVER NEBRASKA WILL SLOWLY RETREAT TO THE NORTH...APPROACHING THE PIERRE AREA TOWARD EVENING. AN UPPER LEVEL LOW WILL MOVE THROUGH THE REGION ABOUT THE SAME TIME...SETTING THE STAGE FOR THUNDERSTORM DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE. THE PRIMARY AREA OF CONCERN WILL BE OVER COUNTIES ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 39 min |
| Jul 8, 11:44 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 46 min |
| Jul 9, 12:20 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 40 min |
| Jul 9, 3:45 PM CDT | Tornado Warning | ABR | Big Stone | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.